Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 85, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2019, 11:18 PM CDT for Clay County, Platte County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 11:18 PM CDT (04:18 UTC)
- Expired
- May 25, 2019, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 11:38 PM CDT | TSTM WND GST 58 | Kansas City Intl Arpt, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2249 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.1
The text
As transmitted.
661
WUUS53 KEAX 260418
SVREAX
MOC047-165-260445-
/O.NEW.KEAX.SV.W.0085.190526T0418Z-190526T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT Sat May 25 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in west central Missouri...
Northeastern Platte County in west central Missouri...
* Until 1145 PM CDT.
* At 1118 PM CDT, a severe thunderstorm was located over Platte City,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Leavenworth, Smithville, Platte City, Weatherby Lake,
Weston, Lake Waukomis, Dearborn, Camden Point, Ferrelview, Platte
Woods, Tracy, Ridgely, Beverly, Kansas City Intl Arpt, Hoover and
East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 6 and 30.
Interstate 435 between mile markers 26 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3953 9478 3953 9475 3949 9460 3946 9460
3945 9445 3921 9463 3934 9491 3936 9491
3937 9488 3939 9489 3939 9492
TIME...MOT...LOC 0418Z 219DEG 30KT 3937 9479
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:38 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 25, 6:38 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT Sat May 25 2019
.Discussion...
Issued at 308 PM CDT SAT MAY 25 2019
Our active weather pattern will continue this afternoon into the
overnight hours, but some uncertainty does exist within both the
possible periods of weather. For this afternoon the main concern
will be possible strong to severe storms over northern Missouri in
an area of surface convergence ahead of a quasi-stationary boundary.
There is currently a capping inversion around 6kft which has created
a solid stratocumulus deck over the area and my actually help
inhibit additional heating and chances to break this cap. CAMs
continue to indicate that there will be just enough lift in the mid
levels and warming on the surface to help stretch this layer and
help break this cap around 4-5pm. We are still leaning towards this
occurring as surface temperatures have gotten into the upper 70s and
dewpoints are now just below 70 which was needed for this to occur.
If the cap does break this afternoon we will have around 2500-3000
J/kg of MLCAPE and 50kts of effective bulk shear. Soundings indicate
that supercells are possible and large hail (up to golf balls) and
damaging winds will be the main threat. The DCAPE values will be
near 1200 J/kg so this does indicate strong downbursts are possible
with these storms. This activity will be mainly limited to HWY 36
and north with only some isolated showers and storms possible south
of that due to no real forcing mechanism to focus on.
The next threat for the area appears to be a possible QLCS that is expected
to form out over TX/OK/KS and slowly propagate up into our area
around midnight. There are many factors that could change the storm
mode and severity of this line as it pushes through, but the HRRR
does tend to have favorable low level shear to keep this system
balanced and possibly a wind threat with potential mesovorticies
along any surges. While the severe weather threat is there with this
line the main impacts may actually be flooding as a quick 1-2" is
possible with this system. Our flash flood guidance has recovered
some this afternoon but most of the area in the flash flood watch
has less than 2" for 1 and 3 hour periods. The western side of the
KC Metro and down along I-35 corridor and north central Missouri
have the lowest guidance and would be the main area of concern
overnight. Models are also hinting at a strong LLJ forming early in
the morning that may help initiate new convection or at least
provide enough isentropic accent to form showers and storms over
eastern KS and western Missouri around sunrise and into the late
morning. This would not be favorable for the area and would be a
possible flood setup so this will need to be watched as a
possibility as the evolution of the possible QLCS is observed this
evening.
A shortwave will exit the Rockies Sunday night causing a low
pressure to form with a warm front extending into NW Missouri on
Sunday afternoon. This could redevelop some showers and storms, with
some being strong to severe, Sunday evening into the overnight
hours. This low pressure system will track to the north Monday
setting up the stage for severe weather Tuesday. The timing of the
cold front pushing through on Tuesday afternoon is what makes this
setup worth watching. We will be in the warm sector all day with no
real morning MCS threats to kill our heating chances. A strong upper
and mid level jet over eastern KS will provide plenty of shear with
instability present. The details will reveal themselves as we get
closer to the event.
Finally! A few dry days look possible Wednesday afternoon through
Friday late morning giving us at least a small window to dry out.
Unfortunately this window will not last long as troughing and
another wet pattern sets up going into next weekend and early next
week.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 638 PM CDT SAT MAY 25 2019
Isolated thunderstorm development is possible over the Kansas
City Metro TAF sites with scattered thunderstorms and MVFR
conditions developing over northern Missouri which will be more
of an impact for KSTJ through 06Z. After 06Z, expect a north/south
line of thunderstorms in eastern Kansas to move east into western
Missouri and impact all TAF sites with MVFR conditions and
possible IFR conditions in heavier precipitation. Expect MVFR
ceilings by 10Z improving to VFR by 15Z and winds will
predominately southerly 6-10kts, outside of convection.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Sunday morning for MOZ001>008-011>017-
020>024-028>031-037-038-043-044-053.
&&
Discussion...Barham
Aviation...32/OttoHazardous weather outlook, May 25, 4:45 AM CDT, 18 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 445 AM CDT Sat May 25 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-260945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 445 AM CDT Sat May 25 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to isolated severe storms will be possible this evening into tonight. The main threats will be for strong to damaging winds and marginally severe hail. In addition to the isolated severe threat, heavy rain will again be possible which will lead to flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe weather and the flash flood threat will continue into the remainder of the weekend with heavy rain possible Sunday. Another round of thunderstorms with heavy rain is expected again Tuesday. Severe weather and flash flooding will again be concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 25, 7:26 PM CDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 726 PM CDT Sat May 25 2019 MOZ006-015-016-024-260115- Grundy MO-Mercer MO-Linn MO-Sullivan MO- 726 PM CDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...GRUNDY... SOUTHERN MERCER AND WESTERN SULLIVAN COUNTIES UNTIL 815 PM CDT... At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over Gilman City, or 11 miles west of Trenton, moving east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trenton, Browning, Spickard, Galt, Laredo, Purdin, Humphreys, Tindall, Brimson, Harris, Osgood, Modena, Mill Grove and Reger. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Missouri. LAT...LON 4038 9317 3994 9314 4000 9376 4033 9376 TIME...MOT...LOC 0025Z 276DEG 39KT 4014 9382 Laflin
Local storm report, May 25, 7:57 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST MILAN 40.20N 93.12W
05/25/2019 E60 MPH SULLIVAN MO LAW ENFORCEMENT
SULLIVAN COUNTY SO REPORTED HIGH WINDS AND
THAT THEY ARE ON GENERATOR BACKUP.
&&Local storm report, May 25, 9:06 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 N LA PLATA 40.03N 92.49W
05/25/2019 E60 MPH MACON MO PUBLIC
PUBLIC REPORTED VERY STRONG WINDS EASILY
GUSTING TO 60 MPH.
&&Local storm report, May 25, 9:10 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 2 SE MILAN 40.19N 93.10W
05/25/2019 M58 MPH SULLIVAN MO AMATEUR RADIO
NO POWER SINCE 7:50 PM.
&&
32Local storm report, May 25, 9:27 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 3 WSW BETHANY 40.25N 94.07W
05/25/2019 HARRISON MO LAW ENFORCEMENT
TREE BRANCHES SNAPPED AT HIGHWAY 136 AND
185TH AVENUE. TIME ESTIMATED FROM RADAR.
&&Special weather statement, May 25, 11:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1107 PM CDT Sat May 25 2019
KSZ025-103-104-MOZ028-029-260445-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Clay MO-
1107 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...
LEAVENWORTH...SOUTHEASTERN ATCHISON...WEST CENTRAL CLAY AND PLATTE
COUNTIES UNTIL 1145 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lansing, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, Gladstone, Lansing, Bonner Springs, Parkville,
Tonganoxie, Platte City, Basehor, Edwardsville, Riverside, Weatherby
Lake, Weston, Kansas City, Lake Waukomis, Ferrelview, Platte Woods,
Linwood, Oakview, Easton and Houston Lake.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 412.
Interstate 29 between mile markers 4 and 25.
Interstate 435 between mile markers 13 and 40, and near mile marker
48.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3951 9486 3925 9449 3898 9506 3899 9508
3896 9510 3898 9516 3896 9517 3896 9519
3942 9518 3942 9524 3950 9525
TIME...MOT...LOC 0406Z 227DEG 48KT 3924 9486The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:26 PM CDT | Special Weather Statement | EAX | Grundy | 49 min |
| May 25, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Putnam, Sullivan | 33 min |
| May 25, 7:48 PM CDT | Areal Flood Warning | EAX | Daviess, Grundy, Harrison, Mercer | 13 hr |
| May 25, 8:03 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon, Putnam, Schuyler | 57 min |
| May 25, 8:51 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 24 min |
| May 25, 8:59 PM CDT | Areal Flood Warning | EAX | Adair, Linn, Macon, Putnam, Schuyler, Sullivan | 12 hr |
| May 25, 11:00 PM CDT | River Flood Warning | EAX | Grundy, Livingston | 32 hr |
| May 25, 11:07 PM CDT | Special Weather Statement | EAX | Platte | 38 min |
| May 25, 11:34 PM CDT | Special Weather Statement | EAX | Andrew, DeKalb | 41 min |
| May 25, 11:46 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 29 min |
| May 25, 11:48 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry, Holt, Nodaway | 42 min |
| May 26, 12:03 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 27 min |
| May 26, 12:14 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 31 min |
| May 26, 12:30 AM CDT | Flash Flood Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 3 hr |
| May 26, 1:17 AM CDT | Flash Flood Warning | EAX | Adair, Macon, Putnam, Schuyler, Sullivan | 3 hr |
| May 26, 1:46 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 34 hr |
| May 26, 1:46 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 7 days |
| May 26, 4:37 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 6 days |
| May 26, 2:17 PM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Buchanan, Caldwell, Chariton and 17 more | 61 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.